Texas, 2017

Hail and Damaging Winds in Texas, May 23, 2017

May 23, 2017 · NWS HGX · 11 events in 5 counties and zones

Severe thunderstorms developed along and ahead of a cold front and produced damaging winds and large hail. Significant downburst wind damage occurred near Sealy with an estimated 100 mph wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe thunderstorms developed along and ahead of a cold front and produced damaging winds and large hail. Significant downburst wind damage occurred near Sealy with an estimated 100 mph wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 23, 3:38 PM CST, 6 minutes earlier.

Area forecast discussion, May 23, 3:38 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
438 PM CDT Tue May 23 2017

.DISCUSSION...
Surface analysis as of 1 PM CDT showed an approaching cold front
stretching from Del Rio to Waco towards Shreveport, with a weak
prefrontal wind shift entering portions of the Brazos Valley.
Regional radar mosaic this afternoon shows a few cells developing
along and behind the front as it continues to push towards the
southeast. With RAP guidance instability increasing ahead of the
approaching boundary and lift overspreading the region from a
passing 90 knot upper jet, expect the severe weather threat to
increase over the next few hours for Southeast Texas as scattered
thunderstorms continue to develop along the front. Expect the
front to clear the Brazos Valley late this afternoon, reaching the
Houston metro mid-evening, and clearing the coast around midnight
tonight. Steep mid-level lapse rates will result in a large hail
and damaging wind threat (especially if any storms bow out) as the
front progresses southward.

A few showers may linger behind the front tonight before
dissipating as drier air moves into the region, with clearing
clouds and cold air advection behind the front resulting in
cool overnight low temperatures in the mid 50s to mid 60s. Dry
weather will continue through the rest of the week with high
temperatures gradually warming into into the low 90s by Friday as
shortwave ridging translates across the region. Northerly winds
will gradually swing around to the south by Thursday as surface
high pressure slides off to the east, allowing moisture to
gradually return by the beginning of the weekend. A cold front
looks to slide into Texas by the beginning of the weekend and
stall at the beginning of next week as an upper low reaches the
Great Lakes. Will have to keep an eye on the Monday/Tuesday
portion of the forecast next week as disturbances overriding this
stalled boundary look to result in a very wet period for the
region.

Huffman

&&

.AVIATION...
A cold front will push off the coast tonight with strengthening
northerly winds and building seas in its wake (some thunderstorms
developing along and ahead of the front could become strong or
severe as they move off the coast this evening). Onshore winds
will return early Thursday and quickly strengthen during the day.
Elevated winds and seas can be expected from the end of the week
on through the upcoming Memorial Day weekend. Caution flags will
probably be needed, and advisories will be possible. 42

&&

.CLIMATE...
Low temperatures Wednesday morning will be well-below normal for
late May and observations across parts of the Brazos Valley and
Piney Woods regions may approach or reach record low temperatures
for May 24. A listing of record low temperatures for May 24 for
the first order climate sites are provided below.

LOCATION                RECORD LOW       YEAR
City of Houston             54           1892
Houston Hobby               57           1940
College Station             55           1913
Galveston                   62           1940

Huffman

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      56  82  60  90  73 /  50  10   0   0  10
Houston (IAH)              59  83  64  89  74 /  60  10   0   0   0
Galveston (GLS)            63  81  73  84  79 /  60  10   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION from 11 PM CDT this evening
     through Wednesday morning for the following zones: Coastal
     waters from Freeport to the Matagorda Ship Channel out 20
     NM...Coastal waters from High Island to Freeport out 20
     NM...Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

&&

Discussion...14
Aviation/Marine...42
Hazardous weather outlook, May 23, 7:22 AM CST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
822 AM CDT Tue May 23 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-241330-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
822 AM CDT Tue May 23 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible this afternoon and
tonight along and ahead of a cold front. Some of these storms may
be strong to severe and capable of producing gusty winds and
large hail. The greatest potential for strong to severe
thunderstorms will exist west of Interstate 45.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed generally for areas west
of Interstate 45 today.

GMZ330-335-350-355-370-375-241330-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
822 AM CDT Tue May 23 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible this afternoon and
tonight along and ahead of a cold front. Some of these storms may
be strong to severe and capable of producing gusty winds, large
hail, and locally higher seas.

Winds and seas will be higher in and near storms. Small Craft
Advisories may be needed in the wake of the front tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small Craft Advisories may be needed behind a cold front on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, May 23, 9:47 AM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1047 AM CDT TUE MAY 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TORNADO          GALVESTON               29.23N  94.90W
05/22/2017                   GALVESTON          TX   EMERGENCY MNGR

            TORNADO DAMAGED TO A HOLIDAY INN ALONG TERMINI-SAN LUIS
            PASS ROAD INCLUDED WINDOWS BLOWN OUT AND LATTICE DAMAGE.
            WITNESSES INDICATED THIS WAS A WATERSPOUT THAT MOVED
            ONSHORE.

&&

CORRECTED EVENT TIME...LOCATION...EVENT...REMARKS

EVENT NUMBER HGX1700215

42
Local storm report, May 23, 9:54 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1054 AM CDT TUE MAY 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     TORNADO          2 ENE HOLIDAY LAKES     29.22N  95.48W
05/22/2017                   BRAZORIA           TX   EMERGENCY MNGR

            TORNADO DAMAGE INCLUDED A PORCH ROOF IN BACK OF A
            HOME...A DESTROYED PUMP HOUSE AND DAMAGED TRAILER...AND
            SEVERAL TREES KNOCKED OVER.

&&

CORRECTED EVENT...REMARKS...SOURCE

EVENT NUMBER HGX1700213

42
Special weather statement, May 23, 3:17 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
417 PM CDT TUE MAY 23 2017

TXZ163-232145-
Houston TX-
417 PM CDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOUSTON COUNTY UNTIL 445
PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Elkhart, or 9 miles south of Palestine, moving east at
45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Grapeland and Weches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern Texas.

LAT...LON 3157 9521 3158 9517 3156 9514 3154 9514
      3152 9510 3149 9511 3147 9510 3147 9506
      3144 9504 3144 9501 3142 9500 3139 9496
      3139 9514 3147 9572 3149 9574 3153 9565
      3154 9565 3159 9528
TIME...MOT...LOC 2117Z 278DEG 39KT 3162 9571

Hathaway

The radar

The Shreveport radar (KSHV), 180 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Houston

When
May 23, 3:44 PM CST
Where
Houston County, 2.31 mi WSW of Percilla
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.538, -95.417

Quarter size hail reported on County Road 1705.

Thunderstorm Wind, Colorado

When
May 23, 5:35 PM CST
Where
Colorado County, 0.16 mi ENE of Frelsburg
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.871, -96.547

Parts of FM 109 were blocked by downed trees.

Thunderstorm Wind, Austin

When
May 23, 5:54 PM CST to 6:10 PM CST
Where
Austin County, 1.42 mi S of Sealy to 2.73 mi WSW of Sealy
Measured
87 kt (100 mph) estimated gust
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
29.759, -96.150

Severe thunderstorms moved rapidly across the Sealy area, and a very intense and wet microburst produced significant wind damage to trees, structures and utility poles. Wind gusts may have exceeded 80 to 100 mph. The most significant damage began along or just northwest of Interstate 10 a few miles west of Sealy and moved in an approximate two mile wide swath south of the Interstate toward Highway 36. Damage included an 18 wheeler truck blown over, car windows blown out and part of a roof blown off at Sealy High School.

Hail, Austin

When
May 23, 6:00 PM CST
Where
Austin County, 2.16 mi SSE of Millheim
Measured
0.75 in hail
Reported by
Public
Coordinates
29.840, -96.220

Dime size hail occurred near Sealy.

Thunderstorm Wind, Fort Bend

When
May 23, 6:15 PM CST
Where
Fort Bend County, 1.54 mi SSW of Simonton
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
29.679, -95.979

Large tree limbs, fences and power lines were downed. There was also some roof damage.

Thunderstorm Wind, Polk

When
May 23, 6:18 PM CST
Where
Polk County, 2 mi NNE of East Tempe
Measured
54 kt (62 mph) estimated gust
Reported by
State Official
Coordinates
30.726, -94.966

Trees were downed on FM 350 South.

Thunderstorm Wind, Fort Bend

When
May 23, 6:25 PM CST
Where
Fort Bend County, 0.6 mi E of Beasley
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.500, -95.920

A trampoline was wrapped around a light pole and fences were downed.

Hail, Fort Bend

When
May 23, 6:30 PM CST
Where
Fort Bend County, 2.42 mi WSW of Crabb
Measured
1.75 in hail
Reported by
Public
Coordinates
29.523, -95.759

Golf ball size hail was reported.

Thunderstorm Wind, Fort Bend

When
May 23, 6:30 PM CST
Where
Fort Bend County, 0.51 mi WNW of Needville
Measured
54 kt (62 mph) estimated gust
Reported by
County Official
Coordinates
29.403, -95.838

Numerous large trees were downed.

Thunderstorm Wind, Fort Bend

When
May 23, 6:31 PM CST
Where
Fort Bend County, 2.16 mi SSW of Rosenberg
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
29.520, -95.810

This wind gust was measured by an observer.

Thunderstorm Wind, Fort Bend

When
May 23, 6:50 PM CST
Where
Fort Bend County, 0.69 mi ENE of Arcola
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
29.503, -95.459

A large tree limb was downed on top of an SUV on Masterson Street near the Disney Street intersection.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689156, 689157, 689159, 689158, 689160, 689161, 689162, 689163, 689164, 689165, 689166.